Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 27, NWS Paducah, KY

May 26, 2016Scott County, Missouri

NWS Paducah, KY issued this flash flood warning at May 26, 2016, 4:22 PM CDT for Scott County, Missouri. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 4:22 PM CDT (21:22 UTC)
Expired
May 26, 2016, 6:15 PM CDT
In force
113 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Scott County, MO

The radar

The Paducah radar (KPAH), 69 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:25 PM CDTFLASH FLOODSikeston, MOWATER STILL OVER MANY ROADS IN SIKESTON AND SOME NEARBY ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS53 KPAH 262122
FFWPAH
MOC201-262315-
/O.NEW.KPAH.FF.W.0027.160526T2122Z-160526T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 615 PM CDT

* AT 417 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
  NUMEROUS ROADS STILL WERE UNDER WATER FROM PREVIOUS THUNDERSTORM
  ACTIVITY. AT LEAST ONE WATER RESCUE IS UNDERWAY ALONG ROUTE A
  BETWEEN HAMBURG AND BENTON. WHILE ONLY LIGHT RAIN IS EXPECTED...
  IT WILL TAKE A FEW HOURS FOR FLOOD WATERS TO RECEDE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPE GIRARDEAU...SIKESTON...SCOTT CITY...CHAFFEE...ORAN...MINER...BENTON...
  MORLEY...KELSO...HAYWOOD CITY...HAY-WOOD CITY...THEBES...VANDUSER...
  BLODGETT...DIEHLSTADT...COMMERCE AND LAMBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3693 8969 3709 8979 3716 8972 3716 8970
      3720 8967 3721 8965 3722 8965 3725 8946
      3719 8946 3709 8938 3705 8939 3701 8932
      3700 8937 3694 8945 3693 8947 3692 8947
      3690 8950 3688 8951 3686 8969

$$

DRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:27 PM CDT, 55 minutes earlier.

Area forecast discussion, May 26, 3:27 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
327 PM CDT THU MAY 26 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 327 PM CDT Thu May 26 2016

Main concern in the short term is heavy rain/pulse severe threat
associated with the mcs over our region this afternoon. The
outflow boundary continued to sag south to the Tennessee border by
20z. The trailing end of the boundary appeared to have stalled
over the kpof area of southeast Missouri. A very moist and
unstable air mass continues to feed northward into the outflow
boundary and mcs. Surface dew points were in the lower 70s and
mlcapes were near 3000 on the south side of the boundary.

HRRR and SSEO guidance indicates there will be a gradual reduction
in convection along and north of the boundary tonight. However,
the process will be rather slow. Rainfall rates have been as high
as 3 inches per hour (per the kcgi asos this afternoon), which
bears out the flash flood potential in this soupy air mass. Will
allow the Flash Flood Watch to continue into the early evening,
but some counties on the northern edge will be cancelled. As far
as severe weather potential, there could still be a few cores
pulsing above severe levels along and south of the boundary.

Overnight, the hrrr guidance and sseo indicates an area of
convection will enter se Missouri not long after the evening mcs
fades out. The qpf forecasts of the lower res models such as the
gfs have been almost worthless in this moist southwest flow
regime.

A 500 mb shortwave will lift slowly northeast into the Plains on
Friday. This system should provide forcing for another round of
convection. The stronger upper forcing will pass to our north and
west, therefore the likely pops will remain confined to that area.
However, it is duly noted that pops have been underforecast over
the past couple of days. Given the continuation of very moist
southwest low level flow, heavy rain potential cannot be ruled
out.

Even though the shortwave will be undergoing a weakening trend,
another round of convection is possible Saturday. The air mass
will remain essentially unchanged as very moist southwest flow
persists. Pops will be in the 40 to 50 percent range. High temps
both Friday and Saturday are also a challenge due to the placement
of thunderstorm complexes. Will keep highs in the lower 80s both
days, but convection would likely make the duration of any 80s
fairly brief.

.LONG TERM...(Sunday through Thursday)
Issued at 327 PM CDT Thu May 26 2016

A drying trend is still expected Sunday through Tuesday as weak
500 mb ridging replaces the departing shortwave trough. The low
level flow will veer a little more westerly, which should aid in
the drying. Isolated diurnally induced convection is possible
each afternoon, but coverage and duration should be significantly
lower than the next couple of days.

Wednesday into Thursday, 500 mb troughing will be traversing the
north central states. This trough will likely drive a cold front
southeast into the Lower Ohio Valley. Pops will rise accordingly.

&&

.AVIATION...
Issued at 1240 PM CDT Thu May 26 2016

Line of thunderstorms extended from kowb southwest to just north
of kpah, then west across kcgi as of 1730z. Cigs and vsbys will
continue to improve at kevv/kowb this afternoon in the wake of the
line. Gusty winds and locally LIFR conditions are likely at
kpah/kcgi through mid afternoon. Once the slow-moving squall line
exits those sites, a few hours of moderate rain are expected.
Winds will be highly variable and gusty near all storms today.

Generally vfr conditions are forecast tonight with southerly winds
around 5 to 10 knots. More rain and storms are likely to arrive on
Friday. Current first estimate is that they will arrive in the
morning at kpah/kcgi, but later in the day at kevv/kowb.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 8 PM CDT this evening for ILZ084>094.

MO...Flash Flood Watch until 8 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.

IN...None.
KY...Flash Flood Watch until 8 PM CDT this evening for KYZ001>017-021-
     022.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, May 26, 3:25 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU MAY 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

In the hours before

Local storm report, May 26, 3:20 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 NW ALMO               36.70N 88.29W
05/26/2016                   CALLOWAY           KY   TRAINED SPOTTER

            LARGE TREE DOWN ON RADIO ROAD AND PEA SIZE HAIL

&&

BP2
Special weather statement, May 26, 3:23 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 26 2016

KYZ009-012-262100-
CALLOWAY KY-TRIGG KY-
323 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY AND SOUTHERN TRIGG
COUNTIES UNTIL 400 PM CDT...

AT 323 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MURRAY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURRAY...CADIZ...CANTON...HAZEL...NEW CONCORD...LINTON AND CROSSLAND.

LAT...LON 3650 8840 3665 8838 3693 8767 3664 8770
      3663 8785 3667 8786 3668 8807 3654 8803
      3650 8805
TIME...MOT...LOC 2023Z 243DEG 31KT 3666 8823
Local storm report, May 26, 3:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      CLINTON                 36.67N 88.99W
05/26/2016                   HICKMAN            KY   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ALL AROUND THE COUNTY

&&

DAVIDH
Local storm report, May 26, 3:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
05/26/2016                   GRAVES             KY   BROADCAST MEDIA

            TREES DOWN

&&

BP2
Local storm report, May 26, 3:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SE CLINTON            36.61N 88.93W
05/26/2016  E1.00 INCH       HICKMAN            KY   LAW ENFORCEMENT

            QUARTER SIZED HAIL AND NUMEROUS TREES DOWN

&&

DAVIDH
Local storm report, May 26, 4:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             OLIVE BRANCH            37.17N 89.35W
05/26/2016  E1.00 INCH       ALEXANDER          IL   LAW ENFORCEMENT

&&

BP2

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:29 AM CDTFlash Flood WatchPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more6 hr
May 26, 12:10 PM CDTSevere Thunderstorm WarningPAHCape Girardeau35 min
May 26, 12:18 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott42 min
May 26, 12:29 PM CDTFlash Flood WarningPAHCape Girardeau3 hr
May 26, 12:50 PM CDTSevere Thunderstorm WarningPAHScott25 min
May 26, 1:17 PM CDTFlash Flood WarningPAHScott3 hr
May 26, 1:40 PM CDTFlash Flood WarningPAHBollinger, Carter, Stoddard, Wayne3 hr
May 26, 2:21 PM CDTFlash Flood WarningPAHMississippi3 hr
May 26, 2:53 PM CDTFlash Flood WarningPAHNew Madrid, Stoddard3 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.